Alert archive / Montana / Special Weather Statements in 2015

Special Weather Statement, NWS Great Falls, MT

August 30, 2015Fergus County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 30, 2015, 5:21 PM MDT for Fergus County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2015, 5:21 PM MDT (23:21 UTC)
Expired
Aug 30, 2015, 6:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Fergus County, MT

The radar

The Billings radar (KBLX), 126 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WWUS85 KTFX 302321
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT SUN AUG 30 2015
 
MTZ051-310000-
FERGUS MT-
521 PM MDT SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
600 PM MDT...

AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTHWEST OF GRASS RANGE...OR 21 MILES SOUTHEAST OF
LEWISTOWN...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRASS RANGE AND FORESTGROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4676 10863 4675 10868 4675 10916 4693 10933
      4694 10933 4723 10873 4719 10871 4718 10874
      4710 10874 4710 10862 4708 10860
TIME...MOT...LOC 2321Z 240DEG 49KT 4685 10909 

$$

BRW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:54 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 30, 3:54 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 PM MDT SUN AUG 30 2015

.DISCUSSION...

TONIGHT THROUGH TUESDAY...A MINOR SHORTWAVE TROUGH OVER NORTHERN
IDAHO IS EMBEDDED WITHIN A STRONG SOUTHWESTERLY FLOW ALOFT. THIS WILL
BE RESPONSIBLE FOR SCATTERED THUNDERSTORMS THIS EVENING AND A COLD
FRONTAL PASSAGE OVERNIGHT WITH BRISK WEST WINDS THROUGH MONDAY.
CUMULUS GROWTH IS NOTED ON SATELLITE IMAGERY AS CLEAR SKIES HAVE
ENABLED TEMPERATURES TO REACH CONVECTIVE TEMPERATURES. CAPE IS
LIMITED BUT STEEP LOW LEVEL LAPSE RATES...STRONG SHEAR AND PW
NEAR 1 INCH CAN SUPPORT STRONG WIND GUSTS UP TO 50 MPH AND BRIEF
HEAVY RAIN IN A FEW CELLS. RAINFALL TOTALS ARE NOT EXPECTED TO
EXCEED 0.1 INCHES DUE TO RAPID CELL MOTION. OF GREATER CONCERN FOR
FIRE ACTIVITY IS THE INCREASING SOUTHWEST WINDS ASSOCIATED WITH A
LEE SURFACE TROUGH AND A PASSING COLD FRONT. THE COLD FRONT HAS
ENTERED NORTHWEST MONTANA AND WILL BE CROSSING THE CONTINENTAL
DIVIDE THIS AFTERNOON AND THROUGH CENTRAL/SW MONTANA THIS
EVENING. THE HIGH WIND WARNING ALONG THE ROCKY MOUNTAIN FRONT HAS
BEEN EXTENDED THROUGH 3AM MDT. HOWEVER...LATEST GUIDANCE SUGGEST
STRONG WINDS WILL CONTINUE THROUGH AT LEAST 6AM MONDAY AND WILL
HAVE TO EVALUATE FOR POSSIBLE FURTHER WARNING EXTENSION. PN

MONDAY AND TUESDAY LOOK TO HAVE LESS ACTIVE WEATHER WITH DRYING
CONDITIONS EXPECTED AND TEMPERATURES REMAINING SLIGHTLY BELOW TO
NEAR SEASONAL AVERAGES. BREEZY WINDS ARE EXPECTED CONTINUE TO
TRANSPORT SMOKE FROM FIRES IN IDAHO AND WESTERN MONTANA INTO THE
AREA AND LONG TERM REDUCTIONS IN VISIBILITY FROM SMOKE ARE
EXPECTED TO CONTINUE THROUGH THE FIRST PART OF THE WORK WEEK.

TUESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS CONTINUE TO
TREND TOWARD COOLER AND WETTER CONDITIONS FOR WEDNESDAY NIGHT
THROUGH SATURDAY. MODELS ARE STILL KEEPING THE SOLUTION FOR TUESDAY
NIGHT INTO WEDNESDAY RELATIVELY UNCHANGED WITH SEASONABLE OR ABOVE
TEMPERATURES AND BREEZY CONDITIONS. HOWEVER, BY THURSDAY THE UPPER
LEVEL TROUGH ALONG THE WEST COAST OF CANADA MOVES INLAND ACROSS THE
PACIFIC NORTHWEST. THIS PATTERN LOOKS INCREASINGLY FAVORABLE FOR
SCATTERED TO NUMEROUS RAIN SHOWERS WITH HIGH TEMPERATURES LIKELY
TO TOP OUT IN THE LOW TO MID 60S FOR FRIDAY AND SATURDAY. MODEL
SOLUTIONS DIFFER BY SUNDAY WITH THE ECMWF KEEPING COOLER AND
WETTER CONDITIONS IN PLACE WHILE THE GFS TRENDS DRIER AND WARMER.
MPJ

&&

.AVIATION...
UPDATED 1735Z.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON EXCEPT OVER THE FAR NW PLAINS (KCTB). THEIR WILL BE A RISK
OF WIND GUSTS OF 40 TO 50 KTS AND MVFR CONDITIONS IN BRIEF HEAVY
RAIN WITH THE THUNDERSTORMS..MAINLY N OF AN E-W ORIENTED LINE
THROUGH KBZN. OUTSIDE THE SHOWERS AND THUNDERSTORMS EXPECT GUSTY
WESTERLY WINDS 15 TO 25 KTS INTO THE EVENING WITH STRONGER WINDS
OVER THE FAR NW PLAINS. SKIES WILL CLEAR AND WINDS DIMINISH FROM W
TO E OVER THE FORECAST AREA DURING THE 02Z-08Z TIME FRAME. AS FOR
SMOKE HAVE LOW CONFIDENCE IN FORECAST VISIBILITIES AND CEILINGS. DO
EXPECT THE MVFR CEILINGS AND VISIBILITY CONDITIONS FROM KGTF TO KLWT
TO IMPROVE THIS AFTERNOON. ALTHOUGH DO NOT HAVE A MENTION OF MVFR
CEILINGS AND VISIBILTIES FOR LATER TONIGHT INTO MONDAY MORNING MVFR
CONDITIONS CAN NOT BE RULED OUT FOR ANY PORTION OF THE FORECAST
AREA. BLANK

&&

.FIRE WEATHER...HIGH WIND WARNING FOR GLACIER COUNTY AND WESTERN
PARTS OF PONDERA COUNTY IN FIRE ZONE 112 CONTINUES UNTIL 3:00 AM
MONDAY. HIGHER HUMIDITY VALUES ACROSS THE REGION ARE KEEPING
CONDITIONS JUST ABOVE CRITICAL FIRE WEATHER CRITERIA BUT THE GUSTY
WINDS IN ZONE 112 AND ADJACENT LOCATIONS WILL CONTRIBUTE TO MORE
ACTIVE FIRES AND SMOKE PRODUCTION.  SHARP COLD FRONT JUST REACHING
WESTERN MT AT 3:00 PM WILL SWEEP THRU CENTRAL/SOUTHWEST MT THIS
EVENING. ADDITIONAL GUSTY OUTFLOW WINDS MAY OCCUR WITH SCATTERED
SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT BUT RAINFALL AMOUNTS
FOR MOST LOCATIONS WILL LIKELY BE LESS THAN 0.1 INCH. GUSTY WINDS
ARE EXPECTED TONIGHT BEHIND THE COLD FRONT WITH LOCATIONS MAINLY
ALONG/NORTH OF A LINCOLN-TO-LEWISTOWN LINE SEEING WINDS OF 25-30 MPH
CONTINUING THROUGH THE OVERNIGHT HOURS. WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  74  52  82 /  30   0   0   0
CTB  47  68  49  76 /  10   0   0   0
HLN  45  76  46  83 /  20   0   0   0
BZN  44  78  45  84 /  20   0   0   0
WEY  31  70  34  77 /  10   0   0  10
DLN  42  76  44  83 /  10   0   0   0
HVR  49  75  49  82 /  50   0   0   0
LWT  46  75  48  82 /  60   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 3 AM MDT MONDAY FOR MTZ009-010.

&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, Aug 30, 4:37 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
437 PM MDT SUN AUG 30 2015

MTZ050-051-302315-
FERGUS MT-JUDITH BASIN MT-
437 PM MDT SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTHEASTERN FERGUS COUNTIES UNTIL 515 PM MDT...

AT 435 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WINNETT TO 11 MILES NORTH
OF HARLOWTON...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...MOORE...GRASS RANGE...LEWISTOWN HEIGHTS...FORESTGROVE...
GARNEILL AND BUFFALO.

LAT...LON 4731 10859 4727 10860 4727 10872 4710 10874
      4708 10860 4685 10862 4675 10907 4675 10938
      4670 10939 4669 10945 4670 10982 4675 10995
      4688 10992 4754 10831 4732 10831
TIME...MOT...LOC 2235Z 240DEG 40KT 4703 10835 4661 10983

PN
Special weather statement, Aug 30, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT SUN AUG 30 2015

MTZ051-310000-
FERGUS MT-
521 PM MDT SUN AUG 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
600 PM MDT...

AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTHWEST OF GRASS RANGE...OR 21 MILES SOUTHEAST OF
LEWISTOWN...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRASS RANGE AND FORESTGROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4676 10863 4675 10868 4675 10916 4693 10933
      4694 10933 4723 10873 4719 10871 4718 10874
      4710 10874 4710 10862 4708 10860
TIME...MOT...LOC 2321Z 240DEG 49KT 4685 10909

BRW

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:53 PM MDTSpecial Weather StatementTFXBlaine37 min
Aug 30, 3:06 AM MDTHigh Wind WarningTFX24 hr
Aug 30, 6:20 AM MDTSpecial Weather StatementTFXBeaverhead, Broadwater, Gallatin, Jefferson, Madison, Meagher85 min
Aug 30, 4:37 PM MDTSpecial Weather StatementTFXFergus38 min

Nearby

Special Weather Statements in Montana, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.